Hail, Woodford
- When
- September 7, 3:11 PM CST to 3:16 PM CST
- Where
- Woodford County, Minonk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.900, -89.030
A cold front triggered a broken line of strong to severe thunderstorms across north-central Illinois during the late afternoon and early evening of September 7th. A supercell embedded within the line dropped golf ball-sized hail in Colfax in eastern McClean County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered a broken line of strong to severe thunderstorms across north-central Illinois during the late afternoon and early evening of September 7th. A supercell embedded within the line dropped golf ball-sized hail in Colfax in eastern McClean County. Meanwhile other cells produced minor wind damage and hail up to quarter-sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 7, 1:36 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 236 PM CDT Tue Sep 7 2021 .SYNOPSIS... Issued at 236 PM CDT Tue Sep 7 2021 A line of storms will move across central Illinois late this afternoon and evening. Some severe winds and large hail will be possible, especially north of a line from Rushville, to Lincoln, to Danville. The storms should shift east of our area after midnight. Drier and cooler high pressure will provide typical Fall conditions for Wednesday through Friday. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 236 PM CDT Tue Sep 7 2021 The line of storms ahead of the cold front developed about 3-4 hours earlier and farther south than the morning CAMs indicated. As a result, a SVR watch has already been issued for the northern half of our CWA through 9 pm. There remains some CIN this afternoon, slowing the intensification of the portion of the line near Knox/Stark counties. Ample sunshine ahead of the storms should allow for the cap to erode and the 4000 J/kg of MUCAPE to be utilized. Aided by strong SW winds at 15G30 mph, bulk shear values look to climb toward 50kts as the line progresses eastward. The southern extent of the line of storms is still a bit undetermined, as satellite images are showing limited towering cumulus west of Schuyler County. We did expand the coverage of likely PoPs as far south as Springfield to Mattoon/Paris with time from mid-afternoon through mid-evening. For what its worth, the CAMs have been consistent with a weakening trend after 02z/9pm, so we have followed suit with the previous forecast. Clearing skies will trail the line of storms, with very limited stratiform rain lingering behind the storms ahead of the cold front. Gusty northwest winds will develop post FROPA later tonight, with continued gusty NW winds on Wednesday. A trailing trough in the upper level flow will combine with the cold air advection to trigger some cumulus on Wednesday. That will limit high temps about 10 deg below Tuesday's readings, in the upper 70s. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 236 PM CDT Tue Sep 7 2021 Canadian high pressure will dominate the sensible weather across central IL Wed night through the weekend, at least in terms of precipitation. Cooler conditions will prevail through Friday, before a warm front passes by to the northwest of Illinois Friday night. That FROPA will shift the local surface winds to southerly and bring increasing heat and humidity. Highs will return to the mid to upper 80s Saturday through Monday, but some lower 90s will be possible. Rain/storm chances increase for Tuesday next week, as the next cold front approaches the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 100 PM CDT Tue Sep 7 2021 SW winds have increased into the 12-15G25KT range late this morning, as a cold front approaches from the NW. A line of storms is already extending farther south from northern Illinois than the CAMs are showing. The general track of each portion of the line is nearly due East, so we could still see a mid-afternoon start to our storm line near PIA. Have continued with that trend with this update. Storms should progress east of the TAF sites by 03z or so. Brief MVFR/IFR conditions possible with thunderstorms along with wind gusts 35-40 kts or higher especially at BMI and CMI. Clouds to clear later this evening as winds switch NW and diminish to 5-10 kts behind the cold front tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Shimon SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 152 PM CDT Tue Sep 7 2021 ILZ027>031-036>038-040>046-081900- Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Peoria- Piatt-Schuyler-Stark-Tazewell-Vermilion-Woodford- 152 PM CDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A broken line of strong-to-severe thunderstorms will move southward into central Illinois this afternoon and continue into the early evening hours. The primary severe weather hazards include damaging thunderstorm wind gusts to 60 mph and large hail up to one inch in diameter. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed until 9 PM CDT this evening. ILZ047>057-061>063-066>068-071>073-081900- Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Macon-Menard-Morgan-Moultrie-Richland- Sangamon-Scott-Shelby- 152 PM CDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered strong thunderstorms will move southward across central and southern Illinois this evening. Gusty winds up to 50 mph and hail up to one-half inch in diameter will be possible within the stronger storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. MJA
Special Weather Statement
National Weather Service Lincoln IL
255 PM CDT Tue Sep 7 2021
ILZ028-072015-
Stark-
255 PM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of northeastern Stark
County through 315 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 10 miles east of Kewanee, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Stark
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Illinois.
&&
LAT...LON 4115 8964 4115 8986 4123 8986 4124 8964
TIME...MOT...LOC 1955Z 270DEG 46KT 4120 8972
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GeelhartThe Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A 2-foot diameter healthy tree was blown down near the intersection of Fifer Street and Hyatt Street. Several large tree limbs were blown onto power lines across town.
Power lines were blown down between Rantoul and Gifford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985303, 985306, 985304, 985308.